MAUDE Adverse Event Report: KINETIC CONCEPTS, INC. V.A.C. GRANUFOAM DRESSING; OMP

KINETIC CONCEPTS, INC. V.A.C. GRANUFOAM DRESSING; OMP
Model Number VACDSP
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Bacterial Infection (1735); Foreign Body In Patient (2687)
Date of Event 12/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Other: the v.A.C.® granufoam¿ dressing was not returned.Additional information for the activ.A.C.¿ ion progress¿ remote therapy monitoring system serial number (b)(4): unique identifier (udi) #: (b)(4), device manufacture date: 21-nov-2018.Based on information provided, it cannot be determined when the foreign body alleged to be v.A.C.® granufoam¿ dressing was placed in the wound.The foreign material was not returned to kci for identification; therefore, kci is unable to confirm its identity.It is unknown if medical or surgical intervention was required to remove the foreign material from the patient's wound.Kci has made multiple unsuccessful attempts to obtain additional clinical information.The v.A.C.® granufoam¿ dressing met specifications for all end release testing and packaging.Kci is unable to determine if the alleged odor and potential infection are related to the v.A.C.® granufoam¿ dressing.The patient had a chronic non-healing infected wound prior to initiating v.A.C.® therapy and it is not clear if the initial infection resolved prior to initiating v.A.C.® therapy and at the last nursing visit there were no signs or symptoms of an infection noted.Additionally, the nurse reported the patient is non-compliant, removed v.A.C.® therapy and missed multiple appointments.This event is being reported as a potential use error.Device labeling, available in print and online, states: warning: never leave a v.A.C.® dressing in place without active v.A.C.® therapy for more than two hours.If therapy is off for more than two hours, remove the old dressing and irrigate the wound.Either apply a new v.A.C.® dressing from an unopened sterile package and restart v.A.C.® therapy; or apply an alternate dressing, such as a wet to moist gauze, as approved during times of extreme need, by treating physician.Dressing changes wounds being treated with the v.A.C.® therapy system should be monitored on a regular basis.In a monitored, non-infected wound, v.A.C.® dressings should be changed every 48-72 hours, but no less than 3 times a week, with frequency adjusted by the clinician as appropriate.Infected wounds must be monitored often and very closely.For these wounds, dressings may need to be changed more often than 48-72 hours; the dressing changing intervals should be based on a continuing evaluation of the wound condition and the patient's clinical presentation, rather than a fixed schedule.Foam removal: v.A.C.® foam dressings are not bioabsorbable.Always count the total number of pieces of foam removed from the wound and ensure the same number of foam pieces are removed as were placed.Foam left in the wound for greater that the recommended time period may foster ingrowth of tissue into the foam, create difficulty in removing the foam from the wound or lead to infection or other adverse events.If dressing adheres to wound consider introducing sterile water or normal saline into the dressing, waiting 15 - 30 minutes, then gently removing the dressing from the wound.Regardless of treatment modality, disruption of the new granulation tissue during any dressing change may result in bleeding at the wound site.Minor bleeding may be observed and considered expected.However, patients with increased risk of bleeding, as described on page 8, have a potential for more serious bleeding from the wound site.As a precautionary step, consider using v.A.C.® whitefoam¿ dressings or nonadherent material underneath the v.A.C.® granufoam¿ dressings to help minimize the potential for bleeding at dressing removal in these patients.Infected wounds should be monitored closely and may require more frequent dressing changes than non-infected wounds, dependent upon factors such as wound conditions, treatment goals.Refer to dressing application instructions (found in v.A.C.® dressing cartons) for details regarding dressing change frequency.As with any wound treatment, clinicians and patients/caregivers should frequently monitor the patient's wound, periwound tissue and exudate for signs of infection, worsening infection, or other complications.Some signs of infection are fever, tenderness, redness, swelling, itching, rash, increased warmth in the wound or periwound area, purulent discharge or strong odor.Infection can be serious, and can lead to complications such as pain, discomfort, fever, gangrene, toxic shock, septic shock and/or fatal injury.Some signs or complications of systemic infection are nausea, vomiting, diarrhea, headache, dizziness, fainting, sore throat with swelling of the mucus membranes, disorientation, high fever, refractory and/or orthostatic hypotension or erythroderma (a sunburn-like rash).If there are any signs of the onset of systemic infection or advancing infection at the wound site, contact the treating physician immediately to determine if v.A.C.® therapy should be discontinued.Precautions the v.A.C.® therapy system will not be effective in addressing complications associated with the following: ischemia to the incision or incision area, untreated or inadequately treated infection, inadequate hemostasis of the incision, cellulitis of the incision area.
 
Event or Problem Description
On 30-dec-2020, the following information was reported to kci by the patient: on (b)(6) 2020, the patient was placed on an alternate dressing allegedly due to a foul odor and a foreign material alleged to be v.A.C.® granufoam¿ dressing adhering to the wound.The patient believes the wound is infected.On 26-jan-2021, the following information was reported to kci by the home health nurse: the patient was last seen on (b)(6) 2020 by the home health and missed a follow up appointment on (b)(6) 2020.The nurse reported the patient is non-compliant.On 27-jan-2021, the following information was provided to kci by the home health nurse case manager: the patient was last seen on (b)(6) 2020 and the nurse noted that the patient had self-removed the activ.A.C.¿ ion progress¿ remote therapy monitoring system.A small foreign material alleged to be v.A.C.® granufoam¿ dressing was adhered to the wound and the nurse was unable to completely remove.There was no odor or any signs or symptoms of infection noted.The physician was notified and the patient was placed on an alternate dressing and instructed to follow-up with physician.The nurse reported the patient is non-compliant and missed multiple nursing visits ((b)(6) 2020, (b)(6) 2021).On 19-oct-2020, the activ.A.C.¿ ion progress¿ remote therapy monitoring system was tested per quality control procedure by kci service center, and the unit passed the quality control checks and met specifications.On (b)(6) 2020, the device was placed with the patient.On 20-jan-2021, the device was tested per quality control procedure by kci quality engineering and passed the quality control checks and met specifications.Inspection and testing of the device did not reveal any evidence of an operational malfunction with the unit.On 26-jan-2021, a device history record review for the v.A.C.® granufoam¿ dressing lot number 8096897v009 was completed.All end release testing of product and packaging met specifications.

Brand Name
V.A.C. GRANUFOAM DRESSING
Common Device Name
OMP
Manufacturer (Section D)
KINETIC CONCEPTS, INC.
san antonio TX 78249
MDR Report Key11252795
Report Number3009897021-2021-00018
Device Sequence Number3488907
Product Code OMP
UDI-Device Identifier00849554002098
UDI-Public010084955400209817230430108096897V009
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160451
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 01/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberVACDSP
Device Catalogue NumberM8275052
Device Lot Number8096897V009
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/30/2020
Initial Report FDA Received Date01/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age66 YR